If you don't read the ingredients in your over the counter medicine, you should. There's a good chance it contains acetaminophen. The Food and Drug Administration says those medicines should have stronger warning labels because too much acetaminophen can cause serious health problems.
The FDA wants the labels because of growing reports of liver damage connected with taking too much acetaminophen. There's a good chance you've probably taken it and not even known it. It's in the popular pain reliever Tylenol, and many other over the counter drugs.
Dr. Christopher Compton says, "There are probably 200 different products that contain acetaminophen." Everything from cough and cold medicines, to Tylenol have acetaminophen.
And that's why it's so easy to have an accidental overdose. A person with a cold might take different medications for the cough, the cold symptoms and aches, and all of them might contain acetaminophen!
"Two big things acetaminophen does is help lower fevers and it's a pain reliever," Dr. Compton says. When you feel sick, you probably go to the store to get medicine to make you feel better, maybe even picking up one or two different medicines. Dr. Comptom says it's likely both have acetaminophen.
It's recommended you take no more than four grams of acetaminophen a day, which equals out to around eight extra strength pills, taking to much can make you sick. "Common symptoms are nausea, vomiting, sweating and abdominal discomfort," Dr. Compton says. But too much acetaminophen can lead to much more than that. It can cause liver damage or liver failure and ultimately death.